{"title":"Oromandibular Dyskinesia Associated With Levofloxacin and Responsive to Low-Dose Oral Diazepam: A Case Report.","authors":"Alper Mert, Dilara Aktert Ayar","doi":"10.1097/NRL.0000000000000675","DOIUrl":null,"url":null,"abstract":"<p><strong>Introduction: </strong>Oromandibular dyskinesia (OMD) is a rare movement disorder characterized by involuntary, repetitive, and often uncontrolled movements of the jaw, lips, and tongue. It may be associated with antipsychotics, antidepressants, anticonvulsants, and antibiotics. The OMD caused by antibiotics is very rare and often overlooked.</p><p><strong>Case report: </strong>We report here an 89-year-old female patient who had chewing-like oromandibular dyskinesia, defined by vertical jaw opening and closing motions, on the third day of oral levofloxacin medication, which began for community-acquired pneumonia. After cessation of levofloxacin and initiation of low-dose diazepam (5 mg/d), dramatic clinical improvement was observed within 48 hours, with symptoms nearly fully resolved by day 7.</p><p><strong>Conclusions: </strong>Fluoroquinolones can rarely cause movement disorders like OMD. The exact mechanism is unknown, but it may involve GABA imbalance. Stopping the drug and starting benzodiazepines may lead to a fast recovery.</p>","PeriodicalId":49758,"journal":{"name":"Neurologist","volume":" ","pages":"175-178"},"PeriodicalIF":1.2000,"publicationDate":"2026-07-01","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Neurologist","FirstCategoryId":"3","ListUrlMain":"https://doi.org/10.1097/NRL.0000000000000675","RegionNum":4,"RegionCategory":"医学","ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"","PubModel":"","JCR":"Q4","JCRName":"CLINICAL NEUROLOGY","Score":null,"Total":0}
引用次数: 0
Abstract
Introduction: Oromandibular dyskinesia (OMD) is a rare movement disorder characterized by involuntary, repetitive, and often uncontrolled movements of the jaw, lips, and tongue. It may be associated with antipsychotics, antidepressants, anticonvulsants, and antibiotics. The OMD caused by antibiotics is very rare and often overlooked.
Case report: We report here an 89-year-old female patient who had chewing-like oromandibular dyskinesia, defined by vertical jaw opening and closing motions, on the third day of oral levofloxacin medication, which began for community-acquired pneumonia. After cessation of levofloxacin and initiation of low-dose diazepam (5 mg/d), dramatic clinical improvement was observed within 48 hours, with symptoms nearly fully resolved by day 7.
Conclusions: Fluoroquinolones can rarely cause movement disorders like OMD. The exact mechanism is unknown, but it may involve GABA imbalance. Stopping the drug and starting benzodiazepines may lead to a fast recovery.
期刊介绍:
The Neurologist publishes articles on topics of current interest to physicians treating patients with neurological diseases. The core of the journal is review articles focusing on clinically relevant issues. The journal also publishes case reports or case series which review the literature and put observations in perspective, as well as letters to the editor. Special features include the popular "10 Most Commonly Asked Questions" and the "Patient and Family Fact Sheet," a handy tear-out page that can be copied to hand out to patients and their caregivers.